Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 7, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at May 12, 2020, 3:04 PM MDT for Park County, Colorado. It took effect at May 13, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2020, 3:04 PM MDT (21:04 UTC)
- In effect from
- May 13, 2020, 12:00 PM MDT
- Expired
- May 13, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
County Park County, CO
The radar
The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
150 WWUS85 KBOU 122104 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 304 PM MDT Tue May 12 2020 COZ214-130515- /O.UPG.KBOU.FW.A.0003.200513T1800Z-200514T0200Z/ /O.NEW.KBOU.FW.W.0007.200513T1800Z-200514T0200Z/ Central and Southeast Park County- 304 PM MDT Tue May 12 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...FIRE WEATHER ZONE 214... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 8 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 214. * Winds...West 15 to 20 mph with gusts up to 30 mph. * Timing... Noon Wednesday through 8 pm MDT. * Relative Humidity...As low as 13 percent. * Impacts... Conditions will be favorable for the rapid growth and spread of fire on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
863 WWUS85 KBOU 130525 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1125 PM MDT Tue May 12 2020 COZ214-131800- /O.CON.KBOU.FW.W.0007.200513T1800Z-200514T0200Z/ Central and Southeast Park County- 1125 PM MDT Tue May 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK... FIRE WEATHER ZONE 214... * Affected Area...Fire Weather Zone 214. * Winds...West 15 to 20 mph with gusts up to 30 mph. * Timing... Noon Wednesday through 8 pm MDT. * Relative Humidity...As low as 13 percent. * Impacts... Conditions will be favorable for the rapid growth and spread of fire on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
634 WWUS85 KBOU 131555 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 955 AM MDT Wed May 13 2020 COZ214-140000- /O.CON.KBOU.FW.W.0007.200513T1800Z-200514T0200Z/ Central and Southeast Park County- 955 AM MDT Wed May 13 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...FIRE WEATHER ZONE 214... * Affected Area...Fire Weather Zone 214. * Winds...West 15 to 20 mph with gusts up to 30 mph. * Timing... Noon through 8 pm MDT today. * Relative Humidity...As low as 12 percent. * Impacts... Conditions will be favorable for the rapid growth and spread of fire on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 12, 3:02 PM MDT, 2 minutes earlier.
Area forecast discussion, May 12, 3:02 PM MDT, 2 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 302 PM MDT Tue May 12 2020 .SHORT TERM...(This evening through Wednesday) Issued at 245 PM MDT Tue May 12 2020 Stratus holds tight over the eastern plains, with only very slow erosion noted east of a Sterling to Limon line this afternoon. We don't see much further progression into early evening with a continuation of moist south/southeast flow. We'll keep some fog in the forecast out there through the night. The rest of the forecast area will see partly cloudy skies this evening with just some cirrus floating across. We still can't rule out an isolated shower/storm south of Denver, but overall the airmass is quite stable due to some warming aloft and a cooler boundary layer that was not able to reach convective temps due to the morning stratus (local AMDAR soundings show the inversion nicely). Temps would have to hit 78F or so, and we're at 74F in the warmest spot near Centennial. With a couple hours of heating yet, can't rule out an isolated storm so we'll keep just a small chance in the forecast early this evening south of Denver. On Wednesday, dry and warm southwest flow aloft will be over the forecast area. That will lead to higher fire danger...see Fire Weather Discussion section. Temperatures will be warmer with highs in the upper 70s to lower 80s across all of the plains. Breezy conditions will develop with the lee trough finally moving off to the east. That will also take any early morning fog on the eastern plains out of the picture. Daytime heating and just enough moisture will bring a slight chance of a showers and storms to the northern mountains and northern border area late in the day. The rest of the forecast area will be far too dry to support any precip chances. .LONG TERM...(Wednesday night through Tuesday) Issued at 247 PM MDT Tue May 12 2020 A cold front will slide down Wednesday night, with most shower activity remaining over the northern third of the forecast. Showers will be done by midnight, but will have isolated activity remain over the northern mountains as a jet remains nearby in Wyoming. High surface pressure moving into the Great Plains will push in moist air on southeasterly winds for Thursday. This is combination with another shortwave trough moving in from the Great Basin and into the the state during the evening, will bring widespread showers and a slight chance of thunderstorms to the area Thursday afternoon and into the evening, with showers remaining after midnight over most of the area. An upper low over the Pacific Northwest will then drop southeast and move across the Northern Rockies for Friday, to bring more instability to the state. Modeled CAPEs of 1000-1800 J/kg are being shown for the plains, with bulk shear values of 40-60 kts. This will bring a threat of stronger storms with possible damaging winds and hail for the afternoon and early evening. With the upper trough axis not passing overhead until early Saturday morning, showers and possible storms will continue overnight, slowly dissipating from west to east. Even though high pressure aloft will begin to build in from the west ahead of a large weather pattern change, high surface pressure behind the system will keep in upslope flow over the plains Saturday, keeping a chance for showers around for the day. Sunday through Tuesday will be a much warmer and drier pattern as larger system slowly approaches the West Coast and allows the upper ridge to build ahead of it over the state. Southwesterly flow aloft will bring 700 mb temperatures of near 17 degrees C by Monday. This would translate into highs near 90 over the urban corridor. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 245 PM MDT Tue May 12 2020 VFR conditions will persist through Wednesday. Winds will be challenging this evening, as another Denver Cyclone has developed. Winds should turn more southeasterly at KDEN after 00Z, but can't rule out a delayed transition as the cyclone seems quite established. Once winds due turn southerly (most likely 01Z-03Z), speeds will likely increase to 15-20 knots with gusts 25-30 knots. Those stronger winds would be possible through about 05Z before gradually weakening to 10-15 knots overnight. KBJC will see lighter winds. On Wednesday, southwest winds are expected to turn more west/northwest due to lee trough and heating/mixing. Gusts up to 20-25 knots possible after 19Z. && .FIRE WEATHER... Issued at 245 PM MDT Tue May 12 2020 West/southwest flow will strengthen on Wednesday, bringing gusty winds to the mountains, high valleys, foothills, and nearby adjacent plains. The driest fuels are located in South Park, and that's also where the combination of lowest humidities (10-15%) and strongest winds can be expected. Therefore, we've issued a Red Flag Warning there. Foothill locations will also see elevated fire danger, but there has been some recent green-up of grasses and wind speeds/RH combination look marginal for a Red Flag event. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 8 PM MDT Wednesday for COZ214. && SHORT TERM...Barjenbruch LONG TERM...Kriederman AVIATION...Barjenbruch FIRE WEATHER...Barjenbruch
Hazardous weather outlook, May 12, 11:08 AM MDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1108 AM MDT Tue May 12 2020 COZ030>051-131715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1108 AM MDT Tue May 12 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty winds combined with low relative humidities will increase the fire danger across South Park, the southern foothills, and the Palmer Divide on Wednesday. A Fire Weather Watch has been issued for South Park on Wednesday from noon to 8pm as winds will be highest there. The weather pattern will become more active Thursday through Saturday with a chance for showers and thunderstorms each day. Some storms on Friday could be strong to severe with hail and damaging winds the primary threats. A much warmer and much drier pattern will arrive Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter reports will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:06 AM MDT | Fire Weather Watch | BOU | Park | 11 hr |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.